By Michael A. Smith, MD
What if each year this same supplement caused 100,000 calls to poison control centers, 56,000 emergency room visits, 26,000 hospitalizations, and more than 450 deaths from liver failure alone?
You know the answer. The FDA would immediately shut down the supplement company and seek to incarcerate the principals for life.
What if, on the other hand, a highly profitable drug caused this much disease and death? To no one’s surprise, the FDA’s response is to do the equivalent of nothing.
Don’t Assume Over-the-Counter Drugs are SafeMany people assume that over-the-counter medications are safe when taken as directed. Yet even at recommended doses, aspirin can cause ulcers, antihistamines can cause sedation, and acetaminophen can cause serious liver damage.
You can read about some of these risks in the product information that accompanies over-the-counter medicines. For example, the acetaminophen package insert warns about taking the drug if you consume three or more alcoholic drinks a day.
The link between acetaminophen, alcohol, and an increased risk of liver damage was identified in the 1980s. This research identified another factor that can increase the risks associated with acetaminophen: fasting. This can refer to fasting due to abdominal upset or pain, nausea, vomiting, loss of appetite, anorexia, or malnutrition.
But most people assume the dangerous side effects occur when the drugs are abused or accidently misused. That’s not always the case.
Liver Failure at Recommended DosesA 25-year-old, previously healthy, Swedish man developed gastroenteritis while on holiday in Turkey. For a day and a half, before flying home, the man experienced nausea and vomiting, and he was unable to keep food or liquid down.
When he arrived, after the long flight home, he was taken directly to a hospital. As his condition worsened, he was diagnosed with liver failure and transferred to await a liver transplant.
Information from his brother, who had been with him in Turkey, indicated that the he had taken 500 mg to 1,000 mg of acetaminophen two to three times each day — well below the maximum daily dose of 4,000 mg.1
What had the Swedish man done wrong to develop liver failure? Nothing! He took acetaminophen merely to ease abdominal pain, as do thousands of people each day. He followed the rules but nearly died.
The doctors presenting this case concluded that severe liver toxicity “can occur after low, repeated doses of paracetamol.” They added that the drug should not be used under conditions of starvation, including acute gastroenteritis with nausea and vomiting.1
Yet today, despite this report and many others, acetaminophen products do not list a warning advising people against using the drug when they are unable to eat.
Acetaminophen is a Powerful Liver ToxinMany drugs can cause liver damage, liver failure, and death. Yet acetaminophen prompts the most calls to poison control centers — more than 100,000 per year. According to statistics published in 2006, acetaminophen accounts for about 56,000 emergency room visits, 26,000 hospitalizations, and more than 450 annual deaths from liver failure.2
In humans the metabolism of acetaminophen, even at standard doses, releases small amounts of a toxic substance, N-acetyl-p-benzoquinone imine (or NAPQI). With excessive doses, a much larger amount of this toxin is formed.3, 4
In order to remove the toxin, liver cells conjugate it with glutathione. This detoxifies NAPQI and allows it to be safely removed from the body. But here’s the problem: Glutathione levels quickly become depleted in the process, especially during periods of fasting — like when you’re sick. NAPQI levels rise and liver injury ensues.
What You Can DoGiven the potential risks of overusing acetaminophen, it is wise to use it sparingly, if at all. Those who have to take acetaminophen need to be aware of the factors that can increase the risks.
These include taking acetaminophen while having three or more alcohol drinks a day, using multiple acetaminophen-containing products, or taking acetaminophen when you are unable to eat.
Be sure to carefully read the label of any over-the-counter medication. If you are taking more than one medication, make sure that only one contains acetaminophen. Read the warnings. Stay within the recommended doses of acetaminophen. Over-medicating by even small amounts raises acetaminophen’s risks.
Of course, it naturally follows that supplementing with glutathione-boosting nutrients like N-acetyl-cysteine can help, along with liver supporting nutrients like milk thistle.
Watch Out for Hidden AcetaminophenHere are some frequently prescribed medications that contain acetaminophen. This list is not exhaustive; there are many other prescription drugs and scores of over-the-counter remedies that contain acetaminophen.
If your doctor prescribes a drug for pain, headache or muscle tension, ask your doctor or pharmacist whether it contains acetaminophen.
- Tylenol® No.2, Tylenol® No.3, Tylenol® No.4: acetaminophen and codeine
- Vicodin®, Lorcet®, Lortab®, Maxidone®, Zydone®: acetaminophen and hydrocodone
- Percocet®, Roxicet™: acetaminophen and oxycodone
- Fioricet®: acetaminophen, butalbital, and caffeine
- Darvocet-N®, Wygesic®: acetaminophen and propoxyphene
- J Intern Med. 1992 May;231(5):567-70.
- Pharmacoepidemiol Drug Saf. 2006 Jun;15(6):398-405.
- Proc Natl Acad Sci U S A. 1984 March; 81(5): 1327–1331.
- Pharmacognosy Res. 2011 Oct-Dec; 3(4): 250–255.
Share | |